Alert archive / Utah / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Grand Junction, CO

July 19, 1997Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 1997, 4:24 PM MDT for Grand County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 4:24 PM MDT (22:24 UTC)
Expired
Jul 19, 1997, 4:50 PM MDT
In force
26 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGJT 192223
FFWGJT
UTC019-192320-

BULLTIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING AND FLASH FLOOD WARNING FOR
  SOUTH CENTRAL GRAND COUNTY UTAH - EAST CENTRAL UTAH

* SEVERE THUNDERSTORM WARNING UNTIL 450 PM MDT
  FLASH FLOOD WARNING UNTIL 520 PM MDT
 
* SOME LOCATIONS/STREAMS AFFECTED
  AREA BETWEEN MOAB TO CASTLE VALLEY
  CASTLE VALLEY AREA

* AT 410 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM IN
  THE CASTLE VALLEY VICINITY MOVING NORTHEAST 5 TO 10 MPH.

* THE STORM IS EXPECTED TO BE MOVE SLOWLY TO THE NORTHEAST OF
  CASTLE VALLEY.

AS THE STORM APPROACHES...GET INTO A STURDY SHELTER THAT IS AWAY
FROM LOW LYING AREAS WHICH ARE PRONE TO FLOODING.

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:21 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 12:21 PM MDT, 4 hours 3 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200015-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1222 PM MDT SAT JUL 19 1997

MDL PROBS AGAIN THIS MORNING. WEAK SHRT WV WILL MOVE INTO NWRN CO BY LT
AFTN AS LOW IN ID WEAKENS AND SLOWLY DRIFTS NNE. FAIRLY HIGH PWS AND
LIGHT UPR WINDS WOULD ARGUE FOR THE POSSIBILITY OF LCLY HVY RAINS.
CONFIDENCE IN UA FEATURES LOW THIS MORNING INVOF SW AS BAD WIND DATA
MADE IT INTO MDL RUNS. CODING AND OR TRACKING PROBLEMS SUSPECTED AFTER
SEEING 77KT WND AT FGZ...PHONE CALL CONFIRMED THE ABOVE. AS A RESULT JET
STREAK NRN AZ DOES NOT EXIST. ALSO SUSPECT OUR SOUNDING WAS SOMEWHAT
CONTAMINATED AS IT PASSED THRU CONVECTIVE BAND WHICH HAS SINCE MOVD
E...ALTHO RH PATTERN OF ETA SEEMS TO FIT FAIRLY WELL WITH OBSERVED STLT
DATA. GRIDDED DATA POINTS TO THE BEST FORCING (IN THE FORM OF DPVA) AND
MSTR OVER THE NRN PORTIONS OF THE FA BY 00Z THIS EVENING. THIS FITS WELL$
WITH CAPE GENERATED BY ETA. TSTMS/SHWR ACTIVITY OVR ENTIRE CWA COULD
LAST WELL INTO EVNG HRS. LTL TIME TO LOOK AT TMW AS FIRST SVR HAIL ALARM
JUST WENT OFF...SO PREPARING FOR A BUSY AFTN.

MC

In the hours before

Special weather statement, Jul 19, 12:58 PM MDT, 3 hours 26 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO
THIS AFTERNOON...

AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE
BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG
THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE
COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT.
THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY
WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM
THIS STORM.

AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER
EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO
KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS
DEVELOP.

MC
Special weather statement, Jul 19, 12:59 PM MDT, 3 hours 25 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO
THIS AFTERNOON...

AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE
BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE
NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG
THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE
COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT.
THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY
WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM
THIS STORM.

AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER
EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO
KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS
DEVELOP.

MC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:51 PM MDTFlash Flood WarningGJTGrand44 min
Jul 19, 3:51 PM MDTSevere Thunderstorm WarningGJTGrand44 min
Jul 19, 4:24 PM MDTSevere Thunderstorm WarningGJTGrand26 min

Nearby

Flash Flood Warnings in Utah, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.